Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jan 20, 2018, 3:23 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jan 20, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2018, 3:23 AM MST (10:23 UTC)
- In effect from
- Jan 20, 2018, 12:00 PM MST
- Expired
- Jan 20, 2018, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3931 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WWUS85 KABQ 201023 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 323 AM MST Sat Jan 20 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .Southwest winds will increase and become widespread again today with above normal temperatures continuing, allowing for another round of critical fire weather conditions across the East Central and Northeast Plains. NMZ104-108-210100- /O.UPG.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/ /O.NEW.KABQ.FW.W.0002.180120T1900Z-180121T0100Z/ Northeast Plains-East Central Plains- 323 AM MST Sat Jan 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon today to 6 PM MST this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...East Central Plains. Critical conditions are possible throughout the afternoon. * 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts to 40 mph this afternoon, peaking by 2pm. * RELATIVE HUMIDITY...Around 10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
2 follow-up statements
692 WWUS85 KABQ 201227 CCA RFWABQ URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Albuquerque NM 527 AM MST Sat Jan 20 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .Southwest winds will increase and become widespread again today with above normal temperatures continuing, allowing for another round of critical fire weather conditions across the East Central and Northeast Plains. NMZ104-108-210100- /O.UPG.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/ /O.COR.KABQ.FW.W.0002.180120T1900Z-180121T0100Z/ Northeast Plains-East Central Plains- 527 AM MST Sat Jan 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon today to 6 PM MST this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...East Central and Northeast Plains. Critical conditions are possible throughout the afternoon. * 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts to 40 mph this afternoon, peaking by 2pm. * RELATIVE HUMIDITY...Around 10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
029 WWUS85 KABQ 210057 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 557 PM MST Sat Jan 20 2018 NMZ104-108-210200- /O.EXP.KABQ.FW.W.0002.000000T0000Z-180121T0100Z/ Northeast Plains-East Central Plains- 557 PM MST Sat Jan 20 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... Dry conditions will persist across the eastern plains overnight, but with winds below critical threshold. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 19, 10:28 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Jan 19, 10:28 PM MST, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1028 PM MST Fri Jan 19 2018 .AVIATION... 06Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period central and east. VFR conditions will persist at KGUP and KFMN with lowering VFR cigs Saturday, then deteriorating conditions with a cold front late Saturday evening. Winds will increase ahead of the front, but will be even stronger behind it overnight into Sunday. 11 && .PREV DISCUSSION...254 PM MST Fri Jan 19 2018... .SYNOPSIS... Very mild weather continues today across NM, as high pressure aloft moves across the state. Afternoon temperatures in the 60s and 70s combined with breezy west winds and low humidity are bringing critical fire weather conditions to the east central and northeast plains through 6 PM this evening. A storm off the central California coast will move rapidly eastward tonight and cross NM Saturday afternoon through Sunday. This weather system will bring colder weather with rain changing to snow late Saturday afternoon and Saturday night and snow on Sunday. Snow showers may linger across the north central mountains and northeast plains Sunday night. After below normal temperatures Monday, moderating temperatures are expected Tuesday through Thursday with weak high pressure aloft controlling the weather. A weak low pressure system will pass to the north of NM Thursday night through Friday with light precipitation possible across northern NM. && .DISCUSSION... A weak lee surface trough across the northeast plains and eastern CO this afternoon is producing west wind gusts to around 20 mph across the eastern plains. These downsloping winds have pushed early afternoon temperatures into the 60s and 70s in the east central and northeast plains. Relative humidity in these areas is in the mid teens, and a red flag warning is in effect for the east central and northeast plains until 6 PM MST. High pressure will weaken across the region tonight with winds becoming mainly light, except across the east central plains, where west winds 10 to 15 mph will persist overnight. High clouds will keep low temperatures above normal tonight across the entire region. A fast-moving trough will track from central CA to northwestern AZ Saturday. Ahead of this system, a strong Pacific cold front will move into western NM late Saturday afternoon, bringing a band of rain and rain mixed with snow, which will quickly change to snow. The cold front will reach the central mountains by late Saturday evening with rain and a mix of rain and snow turning over to snow across central NM. Models are in good agreement in showing the upper low moving across northern NM Sunday with the GFS track slightly farther to the south than the ECMWF. These storm tracks would produce light to moderate snowfall across the northern mountains Sunday with lighter wrap-around snow for the north central mountains, northeast highlands and northeast plains Sunday night. Winter storm watches are out for the northwest and north central mountains late Saturday evening through late Sunday afternoon for possible snow accumulations of 6 to 10 inches. Strong northwest winds behind the upper low will develop late Saturday night across the south central highlands and the central mountains from the Sandia mountains southward and then spread eastward into the plains during the day on Sunday. Winds could gust to near 40 mph late Saturday night and to near 50 mph Sunday across these areas, and a high wind watch has been issued. Weak surface high pressure will build across NM from the northwest Monday, as a weak upper level ridge crosses the state. Cold air will still be entrenched across the region Monday with highs generally 5 to 10 degrees below normal. A zonal pattern aloft is expected Tuesday through Thursday with continued dry weather and slight moderation in temperature each day. A weak trough will move across far northern NM Thursday night into Friday, bringing light precipitation to northern NM and a return to near to slightly below normal temperatures Friday. 28 && .FIRE WEATHER... Red Flag Warning across the East Central Plains through the remainder of this afternoon. A second round of critical fire conditions are possible Saturday afternoon. Strong winds, low humidities and well above normal temperatures are resulting in critical fire weather conditions this afternoon. The Red Flag Warning will be allowed to continue until 600 pm MST. The winds will diminish quickly this evening allowing for a comfortable night with well above normal lows. Winds will pick up again Saturday and combine with low humidity and well above normal temperatures in the east, resulting in marginal critical fire weather conditions on the eastern plains in the afternoon. Will leave the Fire Weather Watch in place for now, allowing the stellar overnight crew to make the final call Saturday early morning. The spotty area of critical conditions for only an hour or two would normally not qualify for issuing a Red Flag Warning, but given the warmth and super dry fuels it would be prudent to keep our options open. The potent storm system moving onto the west coast will continue to move east tonight and Saturday while slowly deepening, then will reach the four corners area Saturday night and slide along the NM/CO border Sunday. Snow in the western and northern mountains and rain changing to snow in the valleys is forecast during this time. A strong surface cold front will sweep across the state Saturday night and Sunday, sending temperatures plummeting. And finally, strong to high, and potentially damaging winds will impact parts of central and eastern NM later Saturday night and Sunday. This will be quite a change with snow, blowing snow, drifting snow, blowing dust and bitter cold wind chills affecting many of us through the weekend. Next week will begin dry and cold. Temperatures will moderate later in the week to around normal. The next storm system may begin to impact NM late in the week and continue into next weekend. Improving ventilation Saturday area wide with mostly excellent rates on Sunday. But a return to mostly poor ventilation is forecast Monday through Wednesday of next week, before improving late in the week. 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for the following zones... NMZ104-108. High Wind Watch from Sunday morning through Sunday afternoon for the following zones... NMZ533>538. High Wind Watch from Saturday evening through Sunday afternoon for the following zones... NMZ523-524-526-539-540. Winter Storm Watch from Saturday evening through Sunday afternoon for the following zones... NMZ510-513-514. && 52
Hazardous weather outlook, Jan 19, 3:54 AM MST, 23 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 354 AM MST Fri Jan 19 2018 NMZ501>540-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 354 AM MST Fri Jan 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from noon to 6 pm today for the east central plains where low humidities combine with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A potent Pacific cold front will move into western NM late Saturday afternoon. A band of rain changing to snow will race eastward across the Continental Divide during the evening and into the Rio Grande Valley by midnight. An intense period of winter weather is likely along this front with low visibility, strong winds, and snow. Snow will continue in the high terrain Saturday night and Sunday with several inches possible in the northern mountains. Light snow will also impact northeastern NM Sunday. Widespread strong west winds will move through New Mexico Sunday with sharply colder temperatures and bitter wind chills. There still appears to be potential for a flash freeze component with this storm mainly focused along the Continental Divide and perhaps the Rio Grande Valley Saturday night. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:58 AM MST | Winter Storm Warning | ABQ | 43 hr | |
| Jan 20, 3:58 AM MST | Winter Weather Advisory | ABQ | 43 hr | |
| Jan 20, 3:40 PM MST | High Wind Warning | ABQ | 28 hr | |
| Jan 20, 3:40 PM MST | Wind Advisory | ABQ | 28 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.